Recent news reports have circulated stating that the Moderna COVID-19 vaccine has caused side effects for people with cosmetic facial fillers. These side effects have been reported as extremely rare, and only affecting individuals with the Moderna vaccine (not the Pfizer COVID-19 vaccine). Although these instances are very rare, in two instances there was local facial swelling within two days of the vaccination. The reported incidents included mild swelling reactions that responded quickly to steroids or over-the-counter anti-histamines. The reported cases did not require administration of an epi-pen, hospitalization, or additional treatment.
A patient should not avoid the COVID-19 vaccination due to a history of dermal fillers. Due to the rarity of the interaction, the minimal severity of the reaction, and the successful response with anti-histamine, we do not hesitate in recommending either of the COVID-19 vaccines for patients with fillers. For cosmetic options using Botox or fillers, please visit Dr. Ashley Howarth, one of the top female plastic surgeons in Scottsdale.